UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 33

of 'Oral isotretinoin therapy for acne vulgaris'

33
TI
Ocular adverse effects of systemic treatment with isotretinoin.
AU
Neudorfer M, Goldshtein I, Shamai-Lubovitz O, Chodick G, Dadon Y, Shalev V
SO
Arch Dermatol. 2012;148(7):803.
 
OBJECTIVE: To examine whether isotretinoin therapy could result in deleterious ocular effects, as previously described in case report studies.
DESIGN: Retrospective cohort study.
SETTING: The study was conducted using the electronic medical databases of a large health maintenance organization in Israel.
PATIENTS: The study population consisted of 14 682 adolescents and young adults who were new users of isotretinoin for acne and 2 age- and sex-matched comparison groups (isotretinoin-naive patients with acne and acne-free patients).
MAIN OUTCOME MEASURES: Ocular adverse effects (AEs) or purchases of ophthalmic medications within 1 year after the first dispensed isotretinoin prescription.
RESULTS: In total, 13.8% of the isotretinoin group experienced ocular AEs vs 9.6% of the isotretinoin-naive group and 7.1% of the acne-free group. During a 1-year follow-up period, the isotretinoin group had significantly higher risk for any ocular AEs (hazard ratio, 1.70; P.001) compared with the acne-free group. No such increased risk was observed for the isotretinoin-naive group. The isotretinoin group had higher relative risks for inflammatory and structural AEs.
CONCLUSION: Isotretinoin use may be associated with short-term ocular events, especially conjunctivitis, underscoring the importance of educating patients and caregivers about these potentially important AEs of the therapy.
AD
Department of Ophthalmology, Tel Aviv Medical Center, Tel Aviv, Israel.
PMID